Back to Ask the Diabetes Team Ask the Diabetes Team

From Spencer, Washington, USA:

My 14 year old son, who has had type 1 diabetes for seven years and is on an insulin pump, is on the wrestling and track team at his school. His blood sugars are normal before practices and matches but go high (250-500 mg/dl [13.9-27.7 mmol/L]) from an adrenalin surge. How can we control this? Does he need to set his basal rate a little higher for an hour or so before practices and matches? His blood sugar always comes back down to normal after the event is over, usually within a hour. He is very active and takes a very small amount in insulin.


You do have a few options in the attempt to address these hormone-related rises in blood sugar. A higher temporary basal rate is certainly one possible method. Work closely with your son's diabetes team in deciding on the percentage increase and duration of the higher temporary basal rate. Extra blood glucose monitoring will be necessary throughout to prevent low blood sugar as a result of the additional insulin.

Some people have had success controlling exercise-related high blood sugars with a small snack and appropriate bolus just prior to exercise. The extra circulating insulin may be enough to dampen the liver's release of glucose, and the snack provides a source of carbohydrate to help prevent hypoglycemia.

It is most important to note that as your son's blood sugars return to normal within an hour of the event, his diabetes team may not wish for you to correct for these temporary elevations. Over a period of time, training itself may result in less dramatic changes in blood sugar. Be aware that you may need to compensate differently as these training adaptations occur. Discuss all options with your son's diabetes team.


Original posting 18 Oct 2002
Posted to Exercise and Sports


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.